Desperately Need Advice Regarding B12

Hi....I was diagnosed with a B12 deficiency after having symptoms like dizziness, brain fog, memory problems, dry skin, sore tongue, sore lips, dizziness, pale yellow skin, extreme tiredness, breathlessness, feeling restless, mood swings, bloating, low libido, pins and needles or burning sensations in hands and feet and difficulties with speech. Physically I felt tired and achy, but my mind was constantly racing from one through to the next and I also became incredibly withdrawn. I also had stomach problems (what they think may be ulcerative colitis I am under investigation for this) persistent yeast and water infections. This got worse and worse for about a year (although I had had symptoms before that), and then I developed angioedema. I was told I had a B12 deficiency (my level was 154) and by that time I felt almost like I was drunk (but wasn't). I began loading doses with folic acid, iron and D3 (which I was also deficient in). Within weeks I felt AMAZING....It was like I had never been ill. The loading doses lasted for almost three months, then started to run down. I had my first 3 monthly injection, but when that ran down, I was back to square one. I was then taken off B12 completely (and I knew it was the only thing that made me feel better) as my GPs said my levels were fine, and any symptoms I had were nothing to do with that....I looked into it and realised a lot of other people were having the same problem, so after contacting the PA society, I began self injecting (after a lot of looking into it, it is not a decision I would have taken lightly, but my fear of self injecting was nothing compared to never getting better and I knew it had made me really healthy before....I had my life back!) I bought hydroxycobalamin from Goldpharma and started self injecting every other day. Pretty soon I was feeling really well again, and I continued to self inject regularly for the next four years almost with no ill effects. Then in 2015 after a virus I started to get head pressure, feeling faint, burning sensations in my hands and feet, feeling like my body was really dry, frequent urination, difficulty thinking clearly and I also had a constant salty taste in my mouth, bloated stomach and sore tongue. This was MUCH worse than when I had undiagnosed B12 deficiency, and it carried on for about six weeks. I didn't know what was wrong and was really worried and scared (especially the faint feeling and the not being able to talk and think clearly, I was also walking into things, like I was drunk or somthing), I was pretty petrified if I'm honest, and the only thing I could put it down to was "it's the injections". My GP spoke to a haematologist who said that B12 is usually tolerated well in high doses but the rate I had been injecting it for that length of time and my levels being twice the upper limit, it was likely I was having side effects. I stopped the B12 and after about a month, I felt really well again, and I stayed well for six months, I was so relieved! However when my B12 deficiency symptoms came back again, I gave myself loading doses....after which I had head pressure, fatigue, dizziness and difficulty co-ordinating my movements. After a few weeks this wore off and I felt well, again for about six months. I then gave myself a few more injections in May last year, and felt worse not better? Had loading doses in June and felt well for about 3 months. Then when I had it again in September, I felt awful (after just one injection), to the point where I actually did faint, I stopped, and I felt horrible throughout Oct and Nov, in December I had a couple more, the first one made me feel better, but the second one I was going all faint and horrible again the next day and continued to feel faint for a while afterwards, I also had difficulty breathing. The faint feeling is horrendous (when I was deficient it was more slow onset symptoms getting progressively worse but this is really terrifying and I now won't drive or go too far from the house on my own....so it is seriously affecting my life, I'm quite trapped because of it. This is since September....because of what keeps happening when I inject B12. I have heard that your pottasium and magnesium levels can drop when you have B12? My levels of pottasium have been tested and I have been told they are normal....and I drink coconut water and eat bananas like there is no tommorrow, but it doesn't help that much.....I had loading doses in Jan this year and was fine, but when I tried to self inject again in April I have felt really unwell since then....I just don't know what to do. I am also having migraines every day (this is a fairly new symptom since about Nov)....I can't go on like this. I know I need B12 but I don't understand why I now react to it like this, so I don't know how often I should be injecting. I used to be on an even keel, now I feel like I'm on some kind of mad rollercoaster with it all....My GP just sticks to the 3 monthly nice guidelines and says he doesn't think I even have PA, and the haematologist says the same....but I can't go on feeling like this....I need to get and stay well and to feel safe with how I do that!!! Please help!

9 Replies

oldestnewest
  • So sorry to hear this. The only thing that sprang to my mind is are there different ingredients in the stuff you inject yourself? Different brand?

    I'm sure others on here will be more help.

  • I wondered this too? Dr Willemina Rietsema, in the Q & A at the end of her PAS conference video, explains about 'Vitamin B12 Depot - 'Depot' meaning it's suspended in oil so that the B12 spreads out more slowly through the muscle and, apparently, is more effective than water based B12.

    She also said there are oil tablets and it's a good idea to use both injections and tablets.

    It must be devastating not to be able to make progress, Hayley - I hope you find answers soon.

    PS. It was after two viruses earlier this year, that I started to experience bad fatigue, dizziness, pins & needles, etc. and decided to inject Rotexmedica Vitamin B12 Depot. Most symptoms are improving but still return in a random way.

  • Every other day is too much to be carrying on for this long. I think you should stop the injections and see how you feel, if you feel bad then inject once a week and see how you feel.

    See how you feel after 8--12 weeks of 1 weekly injection.(It takes time to monitor how you really feel when you adjust doses.

    Only other thing which I seen in the other 2 replies is that its possible that this could happen with a change of brand.(the one your doc uses and the ones you use). This is a possibility but I couldn't be sure as I've only used 1 brand and only used water based injections.

    Someone's mentioned oil based but personally I only know of water based. I think you should check with the supplier but I don't think B12 comes in oil based injections.(I would choose water based if it does and if there's a choice). If you're using oil based (I'm just saying Incase they do exist then that could be the problem).

    wish you well and hope you find the cause of the problem.

  • "depot injection

    an intramuscular injection of a drug in an oil suspension that results in a gradual release of the medication over several days.

    Mosby's Medical Dictionary, 9th edition. © 2009, Elsevier"

  • I suffer different reactions to different brands... sometimes none,, and sometimes I need to get to a toilet within 20 mins... but doesn't last long..

  • Thanks guys....To be honest, I always thought that hydroxy WAS a depot injection...and that it lasted longer.....It does seem a bit over excessive to be having it every other day indefinately....and I would rather not do that unless I absolutely have to. On another support site I've messaged, that's what they're all doing and they get really funny/snappy and dictatorial if you dare to say you've had problems from injecting B12 too much....hard to know who to listen to when the NHS guidelines are one every 3 months and you don't cope on that either. I'm glad that on here there seems to be more down to earth and sensible advice. I might give it another month, see how I feel, then maybe try loading doses with a view to reviewing it in 3 months time (if I feel I desperately need it before then, then at least I'll know and can give myself an injection). Personally I wish I didn't have to inject B12 at all, but at the moment I feel unbelievably unwell. :( Thanks for the replies though. xx

  • I am thinking of changing the type of B12 I use....can anyone give any recommendations...I have heard of Goldpharma, MyCare and Versandapo, but I want to make sure that what I'm getting is kosher and above board.

  • Rather than going back to loading doses have you tried using a single dose or even a high dose?

    It may be that the problem is keeping the levels in the range that is right for you - too high and you have a problem - too low and you have a problem.

  • You could have a point...but a single dose and then how long to leave it to see if I feel better?

You may also like...